Alert archive / Virginia / Areal Flood Warnings in 2018

Areal Flood Warning 310, NWS Baltimore/Washington

August 21, 2018Prince William County, City of Manassas, Virginia

NWS Baltimore/Washington issued this areal flood warning at Aug 21, 2018, 10:29 PM EDT for Prince William County, City of Manassas, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 10:29 PM EDT (02:29 UTC)
Expired
Aug 22, 2018, 4:30 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties City of Manassas, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS41 KLWX 220229
FLWLWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
1029 PM EDT TUE AUG 21 2018

VAC153-683-220830-
/O.NEW.KLWX.FA.W.0310.180822T0229Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
1029 PM EDT TUE AUG 21 2018

The National Weather Service in Sterling Virginia has issued a

* Flood Warning for...
  Central Prince William County in northern Virginia...
  The southwestern City of Manassas in northern Virginia...

* Until 430 AM EDT Wednesday.

* At 1026 PM EDT, stream gauges indicate flooding is occurring on 
  Broad Run. This will affect Piper Lane near the Manassas Airport 
  and other low lying land. Other streams in the area may also be 
  experiencing flooding, and Cedar Run continues to rise.

* Some locations that may experience flooding include...
  Linton Hall, Manassas, Gainesville, Nokesville, Aden and Greenwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
      3877 7767 3878 7761

$$

ADS
2 follow-up statements
889 
WGUS81 KLWX 220606
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
206 AM EDT WED AUG 22 2018

VAC153-683-220830-
/O.CON.KLWX.FA.W.0310.000000T0000Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
206 AM EDT WED AUG 22 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR CENTRAL
PRINCE WILLIAM  AND THE SOUTHWESTERN CITY OF MANASSAS...

At 204 AM EDT, reporting gauges indicated flooding continues on 
Broad Run, affecting Piper Lane near the Manassas Airport. The 
stream has crested and will slowly fall overnight. High water likely 
exists on other area streams due to earlier heavy rainfall.

Some locations that may experience flooding include...
Linton Hall, Manassas, Gainesville, Nokesville, Aden and Greenwich. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
      3877 7767 3878 7761

$$

ADS
786 
WGUS81 KLWX 220823
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
423 AM EDT WED AUG 22 2018

VAC153-683-220832-
/O.EXP.KLWX.FA.W.0310.000000T0000Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
423 AM EDT WED AUG 22 2018

...THE FLOOD WARNING WILL EXPIRE AT 430 AM EDT FOR CENTRAL PRINCE
WILLIAM  AND THE SOUTHWESTERN CITY OF MANASSAS...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road 
closures. Stream levels near Lake Jackson remain high, so use 
caution if you must go near the Occoquan River this morning.

LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
      3877 7767 3878 7761

$$

ADS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this areal flood warning went out at Aug 21, 9:38 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 21, 9:38 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
938 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak boundary remains over northern Maryland this evening and
a south to southwest flow throughout the lower and upper-
levels of the atmosphere has ushered in plenty of moisture
across the entire area. The deep moisture along with warm
conditions led to an unstable atmosphere this afternoon and
evening. Forcing from an upper-level disturbance along with
boundaries from convection caused plenty of showers and
thunderstorms during this time. The upper-level disturbance is
passing through the area this evening, and this system will be
the focal point for the heavier showers and thunderstorms along
with the weak surface boundary. The most widespread activity
will be across north-central and northeastern Maryland (near the
weak surface boundary) with isolated and scattered convection
possible elsewhere.

Drier air and subsidence will continue to work its way across
our area from west to east overnight behind the upper-level
disturbance. This will cause convection to dissipate. Warm and
humid conditions will persist overnight ahead of an approaching
cold front from the Great Lakes. Patchy fog and low clouds are
possible as well. Do think a tightening gradient will keep fog
more patchy instead of widespread, despite the recent rainfall
and high dewpoints. Lows tonight will be in the 60s/70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.

After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.

Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.

On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms across the northeastern terminals and
KCHO will dissipate overnight behind an upper-level disturbance.
Patchy fog is possible overnight into early Wednesday due to the
recent rainfall and high dewpoints. However, latest thinking is
that fog will be patchy and not widespread due to a
strengthening pressure gradient, causing light winds to persist
overnight.

A popup shower or thunderstorm is possible later Wednesday
morning and afternoon, but coverage will be isolated/scattered
due to drier air moving in from the north and west.

For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.

On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.

&&

.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay.

Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.

Sub-SCA conditions are then expected Thursday through Saturday.

&&

.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 2 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for most locations along the western shore of the Bay and upper
Tidal Potomac River overnight into Wednesday morning. Will have
to keep an eye on Havre De Grace, but winds will be turning more
westerly toward the time of high tide Wednesday morning.
Therefore, an advisory has not been issued at this time. Will
also have to watch for possible moderate flooding at Annapolis,
but with the winds turning more west of south
overnight...confidence was too low for a warning.

A northwest flow will develop later Wednesday and anomalies will
drop.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EDT Wednesday for DCZ001.
MD...Coastal Flood Advisory until 4 AM EDT Wednesday for MDZ018.
     Coastal Flood Advisory from 2 AM to 9 AM EDT Wednesday for
     MDZ011.
     Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
     Coastal Flood Advisory until 3 AM EDT Wednesday for MDZ017.
VA...Coastal Flood Advisory until 9 AM EDT Wednesday for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
     540>542.
     Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
     for ANZ532>534-537-540>543.
     Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...BJL/MM
NEAR TERM...BJL/MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...BJL/MM/JMG
MARINE...BJL/MM/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 21, 9:50 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
950 PM EDT Tue Aug 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
950 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Locally heavy rainfall may lead to additional instances of
flooding across northeastern Maryland late this evening.
Elsewhere, localized flooding of small streams and creeks may
continue overnight due to recent rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
950 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Locally heavy rainfall may lead to additional instances of
flooding across central Maryland late this evening. Elsewhere,
localized flooding of small streams and creeks may continue
overnight due to recent rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Local storm report, Aug 21, 7:11 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLOOD            3 SW BULL RUN           38.75N  77.56W
08/21/2018                   PRINCE WILLIAM     VA   IFLOWS

            MINOR FLOODING OCCURRING AT BROAD RUN NEAR BRISTOW, VA.
            CURRENT READING IS 10.16 FT AND FLOOD STAGE IS 9.5 FT.

&&

EVENT NUMBER LWX1801737

LFR
Local storm report, Aug 21, 7:21 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     ROMNEY                  39.35N  78.76W
08/21/2018                   HAMPSHIRE          WV   911 CALL CENTER

            DOWNED TREE NEAR THE INTERSECTION OF GRASSY LICK RD AND
            BETHEL CHURCH RD

&&

EVENT NUMBER LWX1801738

IMR
Local storm report, Aug 21, 8:16 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            2 N MANASSAS PARK       38.80N  77.45W
08/21/2018                   PRINCE WILLIAM     VA   IFLOWS

            MINOR FLOODING OCCURRING AT BULL RUN IN MANASSAS PARK.
            CURRENT READING IS 12.34 FT AND FLOOD STAGE IS 12 FT.

&&

EVENT NUMBER LWX1801739

LFR
Local storm report, Aug 21, 8:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
08/21/2018  M40 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX1801740

SMZ
Local storm report, Aug 21, 8:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     WATER SPOUT      12 SE RIDGE             38.00N  76.22W
08/21/2018                   ANZ534             MD   PUBLIC

            WATERSPOUT WEST OF CRISFIELD, MD VIA VIDEO FROM PUBLIC

&&

EVENT NUMBER LWX1801741

CJL
Local storm report, Aug 21, 8:54 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            1 N MARTINSBURG         39.47N  77.97W
08/21/2018                   BERKELEY           WV   IFLOWS

            MINOR FLOODING OCCURRED AT TUSCARORA CREEK. CREEK ROSE
            ABOVE FLOOD STAGE AT 8PM.

&&

EVENT NUMBER LWX1801742

LFR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:02 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, City of Winchester43 min
Aug 21, 8:25 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Warren, City of Winchester50 min
Aug 21, 10:39 PM EDTAreal Flood WarningLWXLoudoun6 hr
Aug 21, 11:16 PM EDTAreal Flood WarningLWXFairfax, Loudoun6 hr
Aug 22, 2:51 PM EDTSpecial Marine WarningLWX94 min

Nearby

Areal Flood Warnings in Virginia, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.